Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 67, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 12, 2023, 2:14 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2023, 2:14 PM MST (21:14 UTC)
- Expired
- Sep 12, 2023, 3:00 PM MST
- In force
- 46 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 11:16 AM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 12, 11:16 AM MST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1116 AM MST Tue Sep 12 2023 .UPDATE...18Z Aviation Discussion. && .SYNOPSIS... Temperatures will hover close to the seasonal normal the next several days as a series of weather disturbances pass through northern and central Arizona. Enough moisture will remain in place to support scattered showers and thunderstorms through the middle of the week with even some strong storms possible this afternoon. However, much drier air will surge back into the region during the latter half of the week cutting off any additional rainfall chances. && .DISCUSSION... Subtropical high pressure ridging has dropped further south into southern Sonora as strong westerly flow has become established across the SW Conus. A parade of shortwaves and small PV anomalies can be seen in early morning WV imagery embedded in a seasonably strong jet core directed towards the southern CA coast and local forecast area. These features combined with modest poleward moisture transport will result in multiple chances for showers and thunderstorms over the next 48 hours - primarily on the Arizona side of the CWA. Later in the week, a transitory omega-block type pattern will spread over the western Conus promoting pronounced drying and subsidence through at least early next week. A lead shortwave can be seen in both WV satellite and radar imagery crossing into SE California this morning while decaying convective complexes over Sonora were sending a series of outflows and gravity waves north. Modest chances still exist that isentropic upglide in the 310-315K layer combined with the intrusion of saturated midlevels (albeit in a lower lapse rate environment) could tap and release a large reservoir of elevated MUCape through southern Arizona this morning. So far, the only evidence of this evolution is occurring outside the forecast area, but it would not be a surprise if elevated convective elements begin materializing along the I-8 corridor later this morning. While likely incurring little immediate impact, the lasting effects in the form of enhanced, thick cloud cover on thunderstorm potential later in the afternoon may be more important. Late this afternoon, the environment may become more favorable for stronger convection as the kinematic parameters improve in the form of a 60-65 kt 200mb jet exit region and around 40kt 0-6km deep layer shear becoming established over the region. However as alluded to above, expansive thick cloud cover may compromise better surface insolation and more shallow mixing depths from a potential modified Gulf surge could compound the issue of substantial convective inhibition throughout much of the area. High resolution model output offers widely conflicting solutions yielding lower than normal forecast confidence. Based on recent trends, models have been subjectively been putting too much stock in thicker mid/high cloud influence; and feel similarly today, enough local breaks in cloud cover and a well mixed boundary layer (particularly over parts of SW Arizona) will foster MLCape 1000-1500 J/kg and deep convection. While overall ascent will be favorable, terrain features like the Kofas, Harquahala Mtns, and Harcuvar Mtns will be the most likely initiation points before updrafts migrate into lower elevations. Given the convective environment, a few organized storms or multicell clusters will be capable of developing with the greatest risks of strong to locally severe winds and localized severe hail (1" diameter). With deeper moisture profiles, DCape values may struggle to reach 1000 J/kg, however the vertical transport of higher momentum westerlies aloft may compensate for this deficiency. PWAT values around 1.75" and mean mixing ratios 11-12 g/kg would also support high rainfall rates (up to 1-2"/hr) which could result in localized flash flooding, however the stronger environmental shear and faster forward storm motion should preclude a more expansive flood threat. A fairly well defined, but weakening Pacific front should move into central AZ Wednesday as the final shortwave and upstream positively tilted trough ensures persistent westerly flow and a gradually subsident environment. However, sufficient residual boundary layer moisture should still linger around and east of the Phoenix metro with deep westerly flow aiding in orographic ascent. Several HREF members suggest another potential round of nocturnal/early morning elevated convective clusters Wednesday, however this evolution may be highly dependent on the outcome of thunderstorms this evening. Nevertheless, forecast BUFR soundings actually indicate a more favorable thermodynamic environment Wednesday afternoon with 10-11 g/kg mixing ratios juxtaposed with minimal inhibition and steeper lapse rates. Based on historical events, these situations typically result in scattered storms initiating over local terrain escarpments and foothills, but quickly moving into mountainous areas and exiting the CWA during the evening hours. Would not be surprised if future high resolution models start increasing storm potential and coverage during the day Wednesday east of the Phoenix metro. By Thursday morning, surface dewpoints in the 30s and mixing ratios below 5 g/kg may have already spread throughout the entire forecast area essentially cutting off rainfall chances. This dry regime should persist through the weekend as the pattern becomes temporarily blocked by a moderate amplitude quasi-omega feature, albeit still maintaining some form of westerly flow across the Southwest. Ensemble members show good agreement of H5 heights holding in a 586-590dm range and yielding a temperature forecast near to slightly above climatology. Even into early next week, the pattern of stronger than normal dry, westerly flow will be maintained sequestering monsoon thunderstorm activity well south into Mexico. && .AVIATION...Updated at 1755Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The main aviation concern throughout the TAF period will be the potential for shower/thunderstorm activity late this afternoon through evening. Elevated southerly winds will be common heading into the afternoon. Strong to severe thunderstorms are expected to develop across south- central Arizona this evening as east to southeast winds take hold. The primary threats will be erratic winds, brief heavy rain, and lightning. There is a 30-50% for thunderstorm outflow winds to exceed 30 kts through the evening. Overall lower confidence in timing and direction of wind shifts through the period depending on how shower/thunderstorm activity plays out. Another round of showers and isolated thunderstorms may develop overnight or Wednesday morning. SCT-BKN clouds are expected mostly aob 8-10 kft. Southeast California/Southwest Arizona including KIPL and KBLH: No major aviation impacts are expected throughout the forecast period, besides gusty winds this afternoon through evening. Winds through the next 24 hours will favor a westerly component at KIPL with gusts upwards of 20-25 kts late this afternoon and evening. At KBLH, southerly winds will shift to the southwest and gust to around 20 kts this afternoon. Overnight, southerly winds will return with a period of variable winds possible at the end of the TAF package. Chances for showers and thunderstorms will be low (<10%) through the period. SCT-BKN clouds are expected aoa 10 kft before decreasing in coverage later today. && .FIRE WEATHER... With temperatures remaining near the seasonal normal, moisture will temporarily increase through the middle of the week aiding shower and thunderstorm chances. Eastern districts will have the greatest chance of wetting rainfall today and Wednesday. Minimum afternoon humidity levels will generally fall into a 20-35% range the next couple days, although drier air will quickly begin to infiltrate western districts. Overnight recovery should be fair to good in a 35- 70% range. Much drier air will sweep through the region during the latter half of the week with rainfall chances becoming neglible. Afternoon humidity levels should fall into the teens with less beneficial overnight recovery. Gusty afternoon west winds 20-30mph should be common the next several days with speeds relaxing later in the week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict/18 AVIATION...Leffel/Smith FIRE WEATHER...18
In the hours before
Special weather statement, Sep 12, 1:59 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
159 PM MST Tue Sep 12 2023
AZZ553-554-559-122145-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
159 PM MST Tue Sep 12 2023
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 245 PM MST...
At 159 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Freeman, or 23 miles west of Casa Grande, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maricopa, Freeman, Stanfield, and Ak-Chin Village.
This includes the following highways...
AZ Interstate 8 between mile markers 142 and 172.
AZ Route 347 between mile markers 161 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3287 11232 3311 11198 3279 11175 3279 11187
3277 11189 3276 11205 3273 11205 3272 11214
3269 11216
TIME...MOT...LOC 2059Z 241DEG 7KT 3279 11213
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JLThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 1:59 PM MST | Special Weather Statement | PSR | 46 min | |
| Sep 12, 2:26 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Sep 12, 3:08 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 52 min |
| Sep 12, 3:09 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Sep 12, 3:10 PM MST | Severe Thunderstorm Warning | PSR | Gila | 50 min |
| Sep 12, 3:47 PM MST | Special Weather Statement | PSR | Maricopa, Yuma | 5 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.